Allopurinol, introduced in 1963,1 has proved to be a useful agent for the treatment of gout and hyperuricemia.2-7 Although serious toxicity has been unusual, recent case reports of agranulocytosis,8 granulomatous hepatitis,9 and exfoliative dermatitis10 have appeared. In addition, four cases have been reported of severe, prolonged hypersensitivity reactions characterized by an erythematous maculopapular eruption, eosinophilia, fever, abnormal results of liver-function tests, and rapidly progressive renal failure.11-13 The purpose of this communication is to describe two further cases of apparent hypersensitivity vasculitis and to explore possible predisposing factors.
—A 40-year-old black man was admitted to Vanderbilt University Hospital on April 14,1971, with a chief complaint of skin rash and fever. The patient's course had been followed at Vanderbilt since 1953 for psychomotor seizures, controlled with diphenylhydantoin sodium and phenobarbital. In 1963, during an evaluation for hypertension (blood pressure, 180/110 mm Hg),
Young JL, Boswell RB, Nies AS. Severe Allopurinol Hypersensitivity: Association With Thiazides and Prior Renal Compromise. Arch Intern Med. 1974;134(3):553–558. doi:10.1001/archinte.1974.00320210163026
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.